EKG sites

Questions:

1) A 35 year old male is brought in as a medical notification for suspected overdose.  Triage vital signs are as follows: BP 88/55 R18 SpO2 99%. Interpret the following EKG:

2) What toxic ingestion should be suspected, and what would be your initial therapy?

Suggested EKG sites:

http://www.themdsite.com/

http://ekgreview.com/quiz/

http://www.gwc.maricopa.edu/class/bio202/cyberheart/ekgqzr.htm

Answers:

1) A 35-year-old male is brought in as a medical notification for suspected overdose.  Triage vital signs are as follows: BP 88/55 R18 SpO2 99%. Interpret the following EKG:

Key points in interpreting the EKG is that is a wide complex tachycardia with a rate of 130, prolonged QRS and prolonged QTc.

2) What toxic ingestion should be suspected, and what would be your initial therapy

One should suspect TCA overdose, or any sodium channel-blocking agent.  While the most frequent dysrhythmia in TCA toxicity is sinus tachycardia, remember to look for PR/QRS/QT prolongation, as well as right axis deviation (terminal R wave in aVR, S wave in I/aVL.

ED management should start with ABC’s as always.  Activated charcoal should be administered if possible.  Therapy for TCA overdose should be focused on sodium bicarbinate (alkalization) while keeping a low threshold for intubation because of the high risk of deterioration.